Texas, 2024

Hail and Damaging Winds in Texas, April 1, 2024

April 1, 2024 · NWS SJT · 15 events in 9 counties and zones

The combination of a strong upper level disturbance, a dryline moving east and strong instability resulted in scattered severe thunderstorms across portions of the Big Country and northern Concho Valley. The severe storms produced very large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a strong upper level disturbance, a dryline moving east and strong instability resulted in scattered severe thunderstorms across portions of the Big Country and northern Concho Valley. The severe storms produced very large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 1:10 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 1, 1:10 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
210 PM CDT Mon Apr 1 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 204 PM CDT Mon Apr 1 2024

Convection already developing across the eastern Permian Basin
this afternoon, where the dryline has been slow to move east. As
the dryline shifts east this afternoon and into the evening,
storms should find a little more unstable air mass and blossom
some in coverage. Given the instability with CAPE value above
2000 and plenty of shear, getting some large hail out the stronger
storms looks entirely possible. As a pacific front overtakes the
dryline this evening, the convection should push east by mid to
late evening.

Drier air behind the Pacific front this afternoon and then a
strong front overnight will bring a much cooler air mass. Lows
tonight in the 40s and highs tomorrow only in the 50s and 60s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 158 PM CDT Mon Apr 1 2024

The upper level trough will start to shift off to the west to start
the long term. At the same time an upper low will start developing
off the west coast. This will put us in an upper level ridging
pattern for much of the long term. There will be a slight warming
trend Tuesday into Friday, with mostly sunny skies and low
precipitation chances. However, as we get to the eclipse weekend the
forecast starts to get a bit more complicated.

The low over the west coast will move inland Saturday and is
expected to move to our north sometime Saturday into Sunday. A low
is forecast to form off of the rockies and drag a front through late
Saturday into early Sunday. Showers and thunderstorms could
accompany this front. Breezy winds will be possible ahead of the
front Saturday morning and afternoon, with winds at 20 to 25 mph and
gusts near 35 mph. Another upper level low is expected to move into
the southwest U.S. from California on Monday. As it does this, upper
level winds will turn more southwest, bringing in Pacific moisture
and high clouds. Disturbances in the flow aloft could bring also
bring additional rain chances for the weekend and early next week.
At lower levels, the front will bring drier conditions behind it.
But, it could be short lived as winds are forecast to quickly switch
back to the south and bring gulf moisture and low clouds into the
area. How quickly these winds can switch back will play a large roll
in how far north the low clouds will make it. Right now, our
counties in the path of the total eclipse have a low chance (10 to
30%) of at least partial eclipse viewability (partial viewability is
defined as 50% or less sky cover). It is worth mentioning, that we
are still 7 days out from the eclipse, so there is quite a bit of
uncertainty in exactly where and when the low clouds and rain will
form.

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Mon Apr 1 2024

Bands of low, mid, and high clouds continue across West Central
Texas terminals, although the lower MVFR cigs will dissipate by
mid afternoon. Most areas should see just the VFR mid and high
clouds for this afternoon and tonight. A stray shower or
thunderstorms is possible, mainly near KBBD and KJCT but looks
like most of this activity will be east of those locations. Will
hold off mentioning in the terminal forecast for now. Otherwise,
gusty southwest winds will shift to the west and then northwest
as a pacific front and then a stronger front from the north move
across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     49  61  40  75 /  10   0   0   0
San Angelo  51  68  40  76 /   0   0   0   0
Junction    50  74  41  78 /  30   0   0   0
Brownwood   49  65  40  74 /  20   0   0   0
Sweetwater  48  61  41  75 /   0  10   0   0
Ozona       50  69  41  74 /   0   0   0   0
Brady       52  67  42  73 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....AP
AVIATION...07
Hazardous weather outlook, Apr 1, 12:45 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
145 PM CDT Mon Apr 1 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
145 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some of which could strengthen to severe
levels, will be possible across much of West Central Texas this
afternoon and evening. The main risk of severe storms will be east
of a Throckmorton to Coleman to Junctions, although some stronger
storms near severe levels may develop just about anywhere across
the area. The main severe weather threat will be large hail and
perhaps damaging winds, along with dangerous cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More storms are expected to develop SAturday evening into Sunday
and Monday. ITs too early to tell just how strong these storms may
be, but at the very least dangerous lightning will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.

In the hours before

Special weather statement, Apr 1, 1:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
236 PM CDT Mon Apr 1 2024

TXZ049-054-012015-
Fisher TX-Nolan TX-
236 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NOLAN AND FISHER
COUNTIES THROUGH 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loraine, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamlin, Rotan, Roby, Sylvester, Mccaulley, Wastella, Longworth,
Hitson, Gannon, Busby, Capitola, I-20 Near The Nolan-
Mitchell County Line, and Us-84 Near The Nolan-Fisher County Line.

This includes Interstate 20 near Mile Marker 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3296 10014 3277 10015 3240 10066 3271 10066
      3297 10038
TIME...MOT...LOC 1936Z 223DEG 49KT 3246 10073

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Apr 1, 1:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
254 PM CDT Mon Apr 1 2024

TXZ049-054-113-127-012045-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
254 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...NORTHERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES THROUGH
345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roscoe, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sweetwater, Hamlin, Roscoe, Merkel, Trent, Sylvester, Neinda, Noodle,
Mccaulley, Longworth, Champion, The Intersection Of Us-
180 And Ranch Road 126, Gannon, Lake Sweetwater, Busby, Truby, Stith,
The Intersection Of Ranch Road 608 And Highway 147, Camp Boothe Oaks,
and I-20 Near The Nolan-Mitchell County Line.

This includes Interstate 20 between Mile Markers 229 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3252 9987 3215 10066 3244 10066 3296 10013
      3296 9996
TIME...MOT...LOC 1954Z 238DEG 36KT 3245 10056

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

sn

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
April 1, 1:55 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -100.540

There were power poles reported blown down in Roscoe by the Nolan County Sheriff's Office.

Thunderstorm Wind, Nolan

When
April 1, 2:05 PM CST
Where
Nolan County, 2.23 mi SW of Sweetwater
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.450, -100.430

Public reported a cotton storage warehouse was heavily damaged by a downburst.

Thunderstorm Wind, Nolan

When
April 1, 2:05 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -100.410

The Nolan County Sherriff's Office reported multiple power poles down in Sweetwater.

Hail, Jones

When
April 1, 2:45 PM CST
Where
Jones County, 0.9 mi SE of Hawley
Measured
2.75 in hail
Reported by
Public
Coordinates
32.610, -99.820

The public reported baseball size hail in Hawley. The very large hail damaged vehicles and home windows were broken.

Hail, Jones

When
April 1, 2:46 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.610, -99.810

Trained spotter reported quarter size hail.

Thunderstorm Wind, Coke

When
April 1, 2:46 PM CST
Where
Coke County, 2.38 mi SSE of Oak Creek Res
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.040, -100.250

The Fort Chadbourne mesonet reported a wind gust of 71 mph.

Hail, Jones

When
April 1, 2:59 PM CST
Where
Jones County, 3.5 mi S of Nugent
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.650, -99.680

A trained spotter reported baseball size hail north of Lake Phantom Hill on Farm to Market Road 600.

Thunderstorm Wind, Runnels

When
April 1, 3:05 PM CST
Where
Runnels County, 0.59 mi E of Wingate
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.050, -100.110

Public reported 1 inch tree limbs broken and shingles blown off.

Hail, Taylor

When
April 1, 3:25 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
32.210, -99.800

Public reported quarter size hail.

Thunderstorm Wind, Shackelford

When
April 1, 3:30 PM CST
Where
Shackelford County, 2.99 mi ENE of Albany
Measured
83 kt (96 mph) estimated gust
Reported by
Public
Coordinates
32.740, -99.250

The public reported a roof was blown off a house.

Thunderstorm Wind, Shackelford

When
April 1, 3:30 PM CST
Where
Shackelford County, 2.99 mi ENE of Albany
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
32.740, -99.250

Mesonet observation site reported 88 mph wind gust.

Thunderstorm Wind, Tom Green

When
April 1, 3:55 PM CST
Where
Tom Green County, 1.5 mi NNW of Goodfellow Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.410

Public reported shingles blown off roofs.

Hail, Callahan

When
April 1, 4:10 PM CST
Where
Callahan County, 3.58 mi NW of Rowden
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -99.400

Public reported quarter size hail.

Thunderstorm Wind, Brown

When
April 1, 5:03 PM CST
Where
Brown County, 0.59 mi W of Bangs
Measured
62 kt (71 mph) estimated gust
Reported by
Public
Coordinates
31.720, -99.140

The public reported a wind gust of 71 mph.

Thunderstorm Wind, Brown

When
April 1, 5:50 PM CST
Where
Brown County, Brownwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.720, -98.980

Public reported a traffic sign was blown down and a dumpster was moved into the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171204, 1171203, 1171205, 1171196, 1171197, 1171211, 1171199, 1171206, 1171200, 1171207, 1171212, 1171209, 1171201, 1171213, 1171210.